Translator Disclaimer
15 August 2010 Isoperimetric and concentration inequalities: Equivalence under curvature lower bound
Emanuel Milman
Author Affiliations +
Duke Math. J. 154(2): 207-239 (15 August 2010). DOI: 10.1215/00127094-2010-038

Abstract

It is well known that isoperimetric inequalities imply in a very general measure-metric-space setting appropriate concentration inequalities. The former bound the boundary measure of sets as a function of their measure, whereas the latter bound the measure of sets separated from sets having half the total measure, as a function of their mutual distance. The reverse implication is in general false. It is shown that under a (possibly negative) lower bound condition on a natural notion of curvature associated to a Riemannian manifold equipped with a density, completely general concentration inequalities imply back their isoperimetric counterparts, up to dimension independent bounds. The results are essentially the best possible (up to constants) and significantly extend all previously known results, which could deduce only dimension-dependent bounds or could not deduce anything stronger than a linear isoperimetric inequality in the restrictive nonnegative curvature setting. As a corollary, all of these previous results are recovered and extended by generalizing an isoperimetric inequality of Bobkov. Further applications will be described in subsequent works. Contrary to previous attempts in this direction, our method is entirely geometric, continuing the approach set forth by Gromov and adapted to the manifold-with-density setting by Morgan.

Citation

Download Citation

Emanuel Milman. "Isoperimetric and concentration inequalities: Equivalence under curvature lower bound." Duke Math. J. 154 (2) 207 - 239, 15 August 2010. https://doi.org/10.1215/00127094-2010-038

Information

Published: 15 August 2010
First available in Project Euclid: 16 August 2010

zbMATH: 1205.53038
MathSciNet: MR2682183
Digital Object Identifier: 10.1215/00127094-2010-038

Subjects:
Primary: 32F32
Secondary: 53C20 , 53C21

Rights: Copyright © 2010 Duke University Press

JOURNAL ARTICLE
33 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.154 • No. 2 • 15 August 2010
Back to Top